Write a review

Retin-A - Damaged my Face! - San Ramon, CA

What I used: Atralin .05% How often I used it:...

What I used: Atralin .05%

How often I used it: A pea size amount once a week.  Took a couple of breaks when the adverse effects were too intense and unbearable.

How I used it: Toner first, followed by moisturizer, 4% hydroquinone, then Atralin, and sunblock SPF30 (19% zinc oxide) last.

Why I used it: To get rid of brown spots on my cheeks.

How long I used it: 3 ½ months.

Cost: Free, my derm gave me a bunch of free samples.

Pros: Absolutely none!

Cons:  Caused broken capillaries on cheeks and around nose. Derm said that it can’t be caused by retin-a. Maybe so but I know for sure I didn’t have broken capillaries before retin-a.
Peeling skin here and there, now skin is uneven.
Suffer burning, inflamed, red, dry and itchy, and swollen skin.
Skin looks thinner and is even blotchier than before.
Caused pimples, acne cysts, and white milia. Haven’t had pimples since my teenage years. I’m 50 now.

AAAUUUUUUGGGGGHHHH! Retin-a ruined my skin. My skin is worse than before retin-a.

My derm highly recommended it. He told me he used it on himself for years. He even gave me a copy of an article he wrote on retin-a touting its benefits for photo-aging.  I figured if it is that good and he using it on himself, then I should use it too. Now, my derm tells me to not to use it anymore. Also, he tells me I should go see him (not for free of course – more $$$) to discuss other treatment options.

I hate retin-a! It’s not for me and I stop using it. Thanks to retin-a, I have more problems to fix or just live with (argh!). In addition to the original brown spots, I have to fix the uneven peeling, broken capillaries, and milia caused by retin-a. The uneven peeling looks like wrinkles. My whole face is a mess and just looks awful. Anyone out there want to help me and give me some advice on what to do? I’m against laser and IPL – too many horror stories.


I’ve been super duper depressed to the point...

I’ve been super duper depressed to the point of being suicidal at times. So, reading some of the hurtful and negative comments to my posting certainly didn’t help. It just increased my blood pressure and added to my anxiety. Also, I found some of the comments to be very presumptuous. Even with the best research, things may not work out the way we hope it would. Before I started Retin-A, the approval rating on RealSelf was well over 90%. Now, I see the rating has drop.

I posted my experience to warn others that this is not the miracle drug that a lot of satisfied users made it out to be. It may work for a lot of people but it may have dire consequences for some. In my case, Retin-A not only ruined my face, it ruined my life!

Let me spell out exactly how I used Retin-A. I used it only at night – PM only, never ever AM. I washed my face with Ceptaphil. Afterwards, I apply the alcohol free Dermesis Toner. The toner is supposed to clean any impurity that the cleanser didn’t get. Next, I apply the Dermesis Moisturizer. The moisturizer acts as a buffer to help minimize the harsh side effects of Retin-A. After the moisturizer, I would wait for at least 30 minutes before applying a pea size amount of Retin-A all over my face. The next day, I would wash my face with Cetaphil, apply moisturizer, and slather on the sunscreen.

My skin never adjusted to Retin-A. I started out using it every third night then I cut it back to once a week. At some point, I stopped for a couple of weeks to give my skin a rest. My face was always bright cherry tomato red. It always felt inflamed. My skin didn’t just flake off, it peeled off. I freaked out when I notice the broken caps. I finally decided I had to stop.

It’s been about 9 months since I stopped using Retin-A. Not much has changed. I still have the broken caps. My skin texture is horrible with enlarged pores. You could even see my pores before Retin-A. My skin tone is still blotchy. My skin color is all mottled. I have spots and patches of skin that are brown, black, and red. I cringe every time I look in the mirror. For me, Retin-A did more damage than good. Sometimes I feel my skin burning when the sun hits my face. So other than work, I hardly ever leave the house. When I do go outside, I apply tons of sunscreen and wear a big hat. I even wear a hat when I’m driving. I look and feel awful!

I don’t get these commenter’s rant about no toner. The Obagi NuDerm system uses toner and Retin-A. I think the way my derm instructed me to use Retin-A was his gentler approach to simulate Obagi for super sensitive skin. After my experience, I wouldn’t dare go near Obagi.

I’ve been to quite a few doctors and estheticians to no avail. They either don’t know how to help me or they tell me I should do a laser treatment. Some even tell to try Obagi NuDerm which is Retin-A. I don’t see how my face will ever recover. I think it just so hopeless.

I made a boo-boo in my last update. I meant to say...

I made a boo-boo in my last update. I meant to say you could NOT even see my pores before Retin-A.

Name not provided

I withheld the doc's name cause I may have to see him again. Got to my appointment early but still had to wait 40 minutes before he saw me. No free in person follow up. Follow up is by email. If you want an in person follow up, you'll have to pay. He's expensive -- $140 a visit. He answers my email promtly but sidesteps my questions.

2 out of 5 stars Overall rating
3 out of 5 stars Doctor's bedside manner
3 out of 5 stars Answered my questions
1 out of 5 stars After care follow-up
3 out of 5 stars Time spent with me
3 out of 5 stars Phone or email responsiveness
3 out of 5 stars Staff professionalism & courtesy
3 out of 5 stars Payment process
2 out of 5 stars Wait times
Was this review helpful? 2 others found this helpful